MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-16
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/26/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open distally.  the patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the right internal carotid artery (ica) with a max diameter of 3mm and a 2mm neck diameter.The landing zone was 3.14mm distally and 4.54mm proximally.It was noted the patient's vessel tortuosity was minimal.Dapt (dual antiplatelet treatment) was administered, pru level was 85.No patient symptoms or further complications were reported as a result of this event.It was reported that the doctor had a pipeline device that failed to open on the distal end during a procedure.The patient was prepped and right radial artery accessed with wahoo catheter.Wahoo advanced into right internal carotid artery.The phenom 027 was then advanced into the right mca over an aristotle 018 wire.The pipeline was flushed and prepped per ifu.The pipeline was advanced into the phenom until the device was in the distal catheter.The phenom was then pulled back into the right ica and the device advanced and deployment was attempted.During deployment, the distal braid of the device would not open.The mid segment of the pipeline opened appropriately but the distal end still would not open.The device was resheathed using the phenom 027 and a second attempt to deploy the device.During the second attempt, the device still would not open on the distal end.The device was then recaptured in the phenom 027 and removed from the patient.A second device was prepped per ifu and deployed successfully across the aneurysm.There was a good angiographic result post deployment of the second device.The patient did not suffer any injury as a result of first device failure to open.The pipeline was not positioned in a bend.More than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.There were no additional steps or other devices required to open the pipeline.The pipeline was resheathed and removed with the microcatheter.The pipeline was used for an indication that is approved (on-label).The pipeline and any accessory devices were prepared as indicated in the ifu.Ancillary devices include a wahoo sheath, phenom 027 microcatheter, and aristotle 018 guidewire.
 
Additional Manufacturer Narrative
H3: product analysis # (b)(4):¿ equipment used: video inspection system (m-85519), ruler (m-83361), camera (panasonic lumix dmc-zs5), in-house 0.026in mandrel ¿ drawing(s) referenced: dwgsfg15xxx-yyyy-zz rev.F ¿ as found condition: the pipeline flex shield and phenom 27 were returned within the outer carton; inside of a sealed bio-hazard bag and a shipping box.¿ damage location details: the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal end of the braid was not opened due to damaged braid.The proximal end of the braid was opened and frayed.Kinks and bends were found along the length of the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter body was found to be accordioned at 9.5cm to 17.2cm from the distal tip.No flash or voids molded were observed in the hub.No other anomalies were observed.¿ testing/analysis: the total and usable lengths of the catheter were measured to be within specifications.The catheter was flushed with water and found patent.The catheter was then tested by running an in-house 0.0260¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub with no issues; however, resistance was observed at the damaged locations ¿ conclusion: based on the returned devices, the pipeline flex shield was confirmed to have "failure to open at the distal end" as the distal end of the braid was not opened due to damaged braid.However, the cause of failure to open could not be determined.Possible cause includes damaged braid.In addition, the pushwire and catheter were found damaged.From the damages seen on the catheter (accordioning), pushwire (kinking/bending), and braid (fraying); it appears there was high force used.It is possibly these damages occurred when the customer attempted to advance the pipeline flex shield through the catheter against resistance.However, the cause could not be determined.Ls 2023-05-23.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16844220
Report Number2029214-2023-00719
Device Sequence Number6888817
Product Code OUT
UDI-Device Identifier00763000284527
UDI-Public00763000284527
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2025
Device Model NumberPED2-450-16
Device Catalogue NumberPED2-450-16
Device Lot NumberB428735
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2023
Supplement Date Received by Manufacturer05/24/2023
Initial Report FDA Received Date05/01/2023
Supplement Report FDA Received Date05/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age26 YR
Patient SexFemale
Patient Weight64 KG